Stigma, Barriers, and Blame: Raising Awareness about Overdoses

By Dr. Nancy Yoon, Chief Medical Officer at Springfield-Greene County Health

Aug. 31 marks International Overdose Awareness Day, when people across the globe come together to raise awareness of overdoses, reduce stigma, and acknowledge the grief which lingers in family and friends left behind.

It is, unfortunately, a day that impacts hundreds of thousands of people. According to the World Health Organization, about 500,000 deaths worldwide are attributed to drug use. The U.S. had the highest unadjusted rate of drug overdose deaths in 2020, with 277 lives lost per million residents.

Here in the Springfield Community, which includes Greene, Christian and Webster counties, our overdose death rate is higher than the state and national average at 27.5 per 100,000 people. The rate of substance use disorder in our community is also higher than national and state average at 4.1%.

Overdoses can occur not just by use of substances such as drugs or opioids, but by alcohol, too. The Springfield Community has a higher rate of alcohol use disorder than the region and state at 1.9%.

Eliminating Stigma

Fortunately, there is help and treatment available to those in our community with substance use disorders. However, there are hurdles that can prevent someone from being able to get this treatment and set them on a path to recovery. Stigma is one of those barriers.

As mentioned, International Overdose Awareness Day works to reduce stigma.

Choosing alternate words can help eliminate the stigma surrounding substance use disorder and break down barriers for people to seek treatment.

Starting today, try using the phrase “person with a substance use disorder” instead of the term “abuser” or “addict.”

Addict or abuser insinuates that substance use disorder is a choice or can pin the blame on the person who is struggling with substance use.

Substance use disorder affects a person’s brain and behavior, which leads to them being unable to control their use of substances. Risk factors that can increase the likelihood of someone developing a substance use disorder includes but is not limited to:

· Genetics

· Gender

· Age at first use

· Psychological factors (the prevalence of other mental health disorders)

· Environmental influences like substance availability, peer substance use, and/or exposure to traumatic events

· Personality traits

· Family involvement such as parent substance use

Although these risk factors do not mean that someone will develop a substance use disorder, they can increase the odds.

Tips for preventing overdose:

· Follow medication instructions, do not take more medication or more often than instructed

· Never mix pain medicines with alcohol, sleeping pills or illicit substances

· Prevent children and pets from accidental ingestion by storing medications out of reach

· Dispose of unused medication safely.

Recognizing an overdose

An overdose occurs when someone consumes a toxic level of one or more substances which then affects their body’s ability to function properly. An overdose can occur for a variety of reasons, including taking an incorrect dose or mixing several types of medications, or taking medication prescribed for someone else. Children are particularly vulnerable to accidental overdoses if they take a medication not intended for them.

There are many substances a person can become addicted to, which can make it hard to differentiate between side effects and a fatal overdose. People who spend time with individuals using substances need to know how to recognize signs of an overdose. If you suspect someone is having an overdose, immediately call 911. General overdose symptoms include nausea and vomiting, chest pain, dizziness, loss of balance or coordination, confusion, slurred speech, slowed breathing, and being unresponsive, but awake.

Here are some of the most common substances and some of their overdose signs:

Alcohol:

· Confusion

· Low body temperature

· Seizures

· Slow breathing (less than eight breaths per minute)

Stimulants (Examples: crystal meth, cocaine, MDMA):

· Hot, flushed, or sweaty skin

· Rigid muscles, tremors, or spasms

· Hyperventilation or fast breathing

· Fast heartbeats

· Severe agitation or panic

· Hallucinations, paranoia, or other features of psychosis

Opioids (Examples: oxycodone, hydrocodone, codeine, heroin, fentanyl):

· No response to stimuli such as smells, sounds, or temperature

· Unusual snoring/gurgling sounds

· Slow breathing (less than eight breaths per minute)

· Limp body

· Pinpoint pupils

Depressants (Examples: Valium, Xanax, ketamine, inhalants):

· Limp body

· Pale and/or clammy skin

· Blue/grey fingernails or lips

· Slow breathing (less than eight breaths per minute)

· Confusion or loss of consciousness

How to help in the event of an overdose

An overdose is a medical emergency and can lead to death. If someone you know begins experiencing overdose symptoms or you suspect they may have overdosed, call 911 immediately. Even if you are not certain, it is important to call emergency services quickly and provide them with as much information as you can.

If the person has stopped breathing or if breathing is very weak, begin CPR (best performed by someone who has training).

Key information you can provide to paramedics includes your exact location, any visible drugs or alcohol that could have caused an overdose, and a contact number in case the phone call drops.

To learn more about Missouri’s “Good Samaritan Law,” which protects people who call 911 from arrest and prosecution for possession of drug paraphernalia, visit health.mo.gov.

Naloxone, often referred to by the brand name “Narcan,” can be used to in the event of an opioid overdose to save lives, visit MOhopeproject.org/get-naloxone for more information about this lifesaving medicine. To find a Narcan distribution center in Springfield-Greene County, visit health.springfieldmo.gov/opioids.

At times, the fight to help our loved ones and community members struggling with substance use disorder feels never-ending but staying with them on their path to recovery is one of the best things we can do. Just volunteering, donating, offering support and providing information and resources, can go a long way in helping people with substance use disorder.

To learn more about treatment and services for substance use, visit https://dmh.mo.gov/behavioral-health/treatment-services.

For local treatment services and/or guidance, visit https://www.burrellcenter.com/our-services/recovery-services/.

SAMHSA’s National Helpline is a free, confidential, 24/7, 365-day-a-year treatment referral and information service (in English and Spanish) for individuals and families facing mental and/or substance use disorders: https://www.samhsa.gov/find-help/national-helpline

Sources

https://www.dea.gov/international-overdose-awareness-day

https://www.overdoseday.com/

https://health.mo.gov/safety/ems/more/pdf/good-samaritan-brochure.pdf

https://minutesmatter.upmc.com/what-do-you-do-if-someone-is-overdosing/

www.samhsa.gov

https://mohopeproject.org/legislation-and-advocacy/

--

--

Get the Medium app

A button that says 'Download on the App Store', and if clicked it will lead you to the iOS App store
A button that says 'Get it on, Google Play', and if clicked it will lead you to the Google Play store